Nebraska, 2006

Damaging Winds in Nebraska, June 7, 2006

June 7, 2006 · NWS GID · 2 events in 1 county or zone

A couple of wind event occurred across northwest portions of Dawson County during the evening. Storms developed over north-central Nebraska around mid afternoon and slowly tracked south into south-central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple of wind event occurred across northwest portions of Dawson County during the evening. Storms developed over north-central Nebraska around mid afternoon and slowly tracked south into south-central Nebraska. Penny sized hail also accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 7, 4:51 PM CST, 3 hours earlier.

Area forecast discussion, Jun 7, 4:51 PM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT WED JUN 7 2006

.DISCUSSION...WILL BE SENDING OUT A FORECAST UPDATE SHORTLY.
THE REMNANTS OF THUNDERSTORMS CURRENTLY OVER NORTH CENTRAL
NEBRASKA APPEAR AS THOUGH THEY COULD MAKE IT INTO NORTHWEST PORTIONS
OF OUR CWA...PRIMARY NORTH OF A LEXINGTON TO ST PAUL LINE. THIS IS
A LITTLE FURTHER SOUTH AND WEST THAN INDICATED BY OUR PREVIOUS FORECAST.

WESELY
&&

.PREV DISCUSSION...(ISSUED 213 PM CDT WED JUN 7 2006)

UPDATE...HAVE OPTED FOR SOME LOW POPS IN OUR NORTHEAST COUNTIES FOR
THIS EVENING AS CONVECTION HAS ADVANCED SOUTHEAST FROM NORTH CENTRAL
NEBRASKA.  NEW ZONES WILL BE SENT SHORTLY.

&&

PREV DISCUSSION...(ISSUED 155 PM CDT WED JUN 7 2006)
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.  AN
UPPER RIDGE OF HIGH PRESSURE WILL BE THE DOMINANT FEATURE ACROSS OUR
REGION FOR THE NEXT 24 HOURS.  A SURFACE WARM FRONTAL BOUNDARY ALONG
THE NEBRASKA AND SOUTH DAKOTA BORDER WILL CONTINUE TO BE THE FOCUS
OF CONVECTION THIS AFTERNOON AND EVENING.  CONVECTION HAS ACTUALLY
SUSTAINED FROM LAST NIGHT INTO THIS AFTERNOON ACROSS SOUTHERN SOUTH
DAKOTA AND NORTHERN NEBRASKA.  ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED ALONG THE DRY LINE IN THE HIGH PLAINS BY EVENING.  AS
THE RIDGE AXIS BUILDS NORTH INTO OUR REGION...PROPAGATION OF STORMS
THAT ORGANIZE SHOULD MOVE AROUND AND NOT DIRECTLY INTO OUR CWA.
STORMS WILL APPROACH AND BE CLOSE TO OUR AREA...BUT STILL AM NOT
CONVINCED THEY WILL MAKE IT IN AND HAVE MAINTAINED THE DRY FORECAST.

THREE WORDS CAN DESCRIBE THE THURSDAY FORECAST PERIOD AND THAT IS
HOT AND WINDY.  RIDGE AXIS IS OVERHEAD...H85 TEMPS WARM TO 25-30C
EAST TO WEST ACROSS OUR CWA.  SOUTHERLY WINDS INCREASE IN TIGHTENING
GRADIENT AS SURFACE LOW DEEPENS IN NORTHWEST NEBRASKA.  H85 WINDS
AVERAGE 30-40KTS AND FORECAST SOUNDINGS SUGGEST WE WILL MIX TO AT
LEAST H85 IF NOT HIGHER.  WILL NEED TO MONITOR FOR POTENTIAL WIND
ADVISORY...HOWEVER INITIAL THOUGHT IS THAT IT WILL BE BORDERLINE OF
MEETING CRITERIA.

WINDS DO NOT DECOUPLE THURSDAY NIGHT AND TEMPERATURES WILL REMAIN
QUITE WARM FOR LOWS.  SURFACE TROUGH OR COOL FRONTAL BOUNDARY
APPROACHES THURSDAY NIGHT AND HAVE LEFT LOW POPS TO ACCOUNT FOR
THIS.  BOUNDARY PUSHES SOUTHEAST DURING THE DAY ON FRIDAY...STALLING
NEAR THE NEBRASKA AND KANSAS BORDER.  TEMPERATURES HAVE THE
POTENTIAL TO BE QUITE WARM GIVEN THE MILD START TO THE DAY...OR
STALL OUT QUICKLY WITH INCREASING CLOUD COVER...AND HAVE ATTEMPTED
TO TIGHTEN THE TEMP GRADIENT.  HIGHS WILL STILL BE HOT NEAR 100F IN
KANSAS SOUTH OF THE FRONT.  WITH FRONTAL POSITION ORIENTED NEAR THE
NEB AND KANSAS BORDER...AND INCREASING LLVL JET LATE FRIDAY AND
PROGRESSION OF SHORTWAVE...HAVE FURTHER INCREASED POPS NORTH OF THE
FRONT IN NEBRASKA.

LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERNS
WILL BE A CHANCE OF MOSTLY AFTERNOON AND NIGHT TIME THUNDERSTORMS
SATURDAY AND SUNDAY THEN TEMPERATURES THROUGH THE PERIOD.

THE SURFACE LOW AND COOL FRONT WILL CONTINUE TO DRIFT TO THE SOUTH
ON SATURDAY. EXPECT THAT THERE COULD BE A FEW LINGERING SHOWERS OR
THUNDERSTORMS IN THE MORNING. EASTERLY WINDS AND ANOTHER SHORT
WAVE COMING THROUGH THE AREA MAY CAUSE A FEW SHOWERS AND
THUNDERSTORMS TO REDEVELOP IN THE AFTERNOON AND CONTINUE THROUGH
THE NIGHT. THE EASTERLY SURFACE WINDS WILL CONTINUE THROUGH SUNDAY
AND SUNDAY NIGHT. THERE COULD BE SOME ELEVATED CONVECTION ALONG
THE 850MB FRONT THAT SETTLES ACROSS THE FORECAST AREA. SO WILL
CONTINUE SOME SLIGHT CHANCES FOR THUNDERSTORMS THROUGH EARLY
MONDAY.

THE SURFACE WINDS WILL TURN TO THE SOUTHEAST ON MONDAY AND TUESDAY
AS A SURFACE LOW DEVELOPS TO THE WEST. BY LATE WEDNESDAY THERE
IS A SHORT WAVE THAT IS KICKED OUT AHEAD OF THE MAIN LOW AND THE
SURFACE LOW STRENGTHENS AND MOVES INTO THE HIGH PLAINS. WILL LEAVE
EVERYTHING DRY SINCE THE TIMING IS AT THE END OF THE PERIOD...BUT
WILL HAVE TO MONITOR.

TEMPERATURES HAVE BEEN CHALLENGING. THE LATEST RUNS OF THE MODELS
ARE MUCH COOLER THAN PREVIOUS RUNS. THE CONCERN IS THAT EVEN AFTER
THE PAST COUPLE OF COOL FRONTS HAVE PASSED...TEMPERATURES HAVE
WARMED DUE TO DRIER AIR. HAVE COOLED THINGS OFF A BIT FOR THE
WEEKEND DUE TO THE EASTERLY WIND COMPONENT...CLOUDS AND A CHANCE
OF SOME RAIN. IF THIS HAPPENS...THE TEMPERATURES COULD BE QUITE A
BIT COOLER. EARLY NEXT WEEK...TEMPERATURES LEVEL OFF. A WEAK RIDGE
BUILDS MONDAY AND TUESDAY BUT IS TEMPERED BY THE COOLER
TEMPERATURES AT 850MB.

CF/JCB
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 7, 1:25 PM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT WED JUN 7 2006

NEZ060-072-073-082-083-081200-
DAWSON-GOSPER-PHELPS-FURNAS-HARLAN-
225 PM CDT WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY ALONG AND WEST OF HIGHWAY 183.

.DAY ONE...THIS EVENING AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THURSDAY NIGHT
AND FRIDAY NIGHT. ADDITIONAL THUNDERSTORM CHANCES EXIST ACROSS
PORTIONS OF THE OUTLOOK AREA DURING THE SATURDAY TO SUNDAY NIGHT
TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ046-061-062-074>076-084>087-081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-SHERMAN-BUFFALO-HALL-
KEARNEY-ADAMS-CLAY-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
225 PM CDT WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THURSDAY NIGHT
AND FRIDAY NIGHT. ADDITIONAL THUNDERSTORM CHANCES EXIST ACROSS
PORTIONS OF THE OUTLOOK AREA DURING THE SATURDAY TO SUNDAY NIGHT
TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-047>049-063-064-077-081200-
VALLEY-GREELEY-NANCE-HOWARD-MERRICK-POLK-HAMILTON-YORK-FILLMORE-
225 PM CDT WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING. ALTHOUGH
NO SEVERE WEATHER IS EXPECTED...DANGEROUS LIGHTNING IS POSSIBLE IN
ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THURSDAY NIGHT
AND FRIDAY NIGHT. ADDITIONAL THUNDERSTORM CHANCES EXIST ACROSS
PORTIONS OF THE OUTLOOK AREA DURING THE SATURDAY TO SUNDAY NIGHT
TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 7, 7:37 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
837 PM CDT WED JUN 7 2006

NEZ060-080215-
DAWSON-
837 PM CDT WED JUN 7 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON COUNTY...

AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OCONTO TO 10 MILES
NORTH OF GOTHENBURG TO BRADY...AND MOVING SOUTH AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  GOTHENBURG AT 850 PM CDT...
  WILLOW ISLAND AT 900 PM CDT...
  COZAD AT 905 PM CDT...
  FARNAM AT 915 PM CDT...

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY

The radar

The North Platte radar (KLNX), 111 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 7, 7:51 PM CST
Where
Dawson County, 5 mi NNW of Gothenburg
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.000, -100.183

Thunderstorm Wind, Dawson

When
June 7, 8:20 PM CST
Where
Dawson County, 5 mi NNW of Gothenburg
Measured
53 kt (61 mph) measured gust
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.000, -100.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520881, 5520949.